Thunderstorm Wind, Hancock
- When
- July 5, 1:25 PM EST
- Where
- Hancock County, Hawesville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -86.750
Numerous trees and power lines were downed.
48 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 12:05 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM EDT MON JUL 5 2004 .SHORT RANGE (DAYS 0-3)... WATCHING CONVECTIVE CLUSTER TO OUR W OVER SRN IL, MAKING ESEWD PROGRESS ALONG GRADIENT IN PW FIELDS/ERN PERIPHERY OF 700MB RIDGE AXIS. THIS AREA OF TSRA WILL EITHER DIRECTLY IMPACT THE WRN PARTS OF LMK FA, OR AT THE VERY LEAST LAY OUT SOME OUTFLOW BDYS IN THE VICINITY, SO SCT TSRA CANNOT BE RULED OUT ANYWHERE THROUGH THE EVE HOURS. WIND FIELDS ARE MODEST, ABOUT THE SAME AS YESTERDAY, PER KLVX VWP, SO ANY STORMS HAVE POTL TO ORGANIZE INTO LINEAR SEGMENTS WITH WIND DAMAGE THE PRIMARY THREAT AT THIS POINT. MAIN SFC FRONTAL BDY LOOKS TO GET KICKED NWD OVERNIGHT, IN RESPONSE TO DEEPENING MID-LEVEL TROFINESS OVER CEN PLAINS, WHICH SHOULD REFOCUS BEST CONVECTIVE CHCS N OF THE FA, OVER IN/OH. THIS PICTURE CONTINUES TUE, AND FOR THE MOST PART WITH LACK OF ANY DISCERNIBLE FOCUSING, MOST OF THE DAY SHOULD BE DRY, SAVE SOME ISO CELLS THAT MAY DEVELOP IN MOIST AND UNSTABLE WARM SECTOR AIRMASS. TRENDS IN MODEL SOLNS HAVE BEEN FOR FASTER COLD FRONTAL PASSAGE SOMETIME TUE NIGHT, AND THIS IS SEEN IN 9Z SREF ENSEMBLE DATA. OVERALL WILL MAINTAIN GOOD CHC POPS FOR TUE NIGHT INTO WED. AS PARENT 500MB WAVE PASSES EWD THU, CHCS FOR PCPN SHOULD MINIMIZE AS SUMMERTIME RIDGING BUILDS INTO THE FA. XXV .LONG RANGE (DAYS 4-7)... EXTENDED MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED PERIOD AS UPPER LEVEL MASS FIELDS TRANSITION FROM AN AMPLIFIED PATTERN TO A MORE ZONAL PATTERN AS SIGNIFICANT RIDGING BUILDS ACROSS THE CENTRAL CONUS. AT THE SFC...HIGH PRESSURE WILL BUILD INTO THE AREA ON FRIDAY AND SATURDAY. THIS COMBINED WITH RIDGING ALOFT WILL KEEP THE AREA DRY WITH TEMPERATURES SLIGHTLY ABOVE NORMAL. BY SUNDAY..WEAK H5 WAVE WILL ROUND THE TOP OF THE RIDGE AND SLIDE SOUTHEAST. THIS MAY COME FAR ENOUGH SOUTH TO SPREAD SOME ISOLATED TO SCATTERED CONVECTION ACROSS THE REGION SUNDAY AFTERNOON AND AGAIN ON MONDAY AFTERNOON. AS FOR TEMPERATURES...ENSEMBLES CONTINUE TO SHOW VERY LITTLE SPREAD AND A BLEND OF OP MEX AND HPC GUIDANCE WILL BE USED. -JARVIS && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1020 AM EDT MON JUL 5 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 1020 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA. THE BEST CHANCES FOR STORMS THIS AFTERNOON LOOK TO BE FOR AREAS ROUGHLY ALONG AND WEST OF I-65, WITH THE BEST CHANCES TONIGHT FOR LOCATIONS ALONG AND NORTH OF I-64. THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS, WITH DAMAGING WINDS, HEAVY RAINFALLS, AND CLOUD TO GROUND LIGHTNING THE MAIN THREATS. IN ADDITION, MAX HEAT INDEX VALUES ARE FORECAST TO REACH 100 TO 105 DEGREES THIS AFTERNOON. REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA. A FEW OF THE STORMS COULD REACH SEVERE LEVELS IN ASSOCIATION WITH THE COLD FRONT. IN ADDITION, HEAT INDEX VALUES ARE FORECAST TO REACH THE 100 TO 105 DEGREE RANGE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. XXV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1156 AM EDT MON JUL 5 2004 INZ083-089-KYZ023-024-026-027-061-051640- BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-GRAYSON KY-HANCOCK KY-OHIO KY- PERRY IN- INCLUDING THE CITIES OF...HARDINSBURG...JASPER...LEITCHFIELD 1056 AM EST (1056 AM CDT) MON JUL 5 2004 ...THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS NOW OVER SOUTHERN ILLINOIS IS EXPECTED TO CONTINUE TRACKING EAST SOUTHEASTWARD INTO THE EARLY AFTERNOON HOURS. SHOULD THESE STORMS MAINTAIN THEIR CURRENT STRUCTURE AND SPEED, THIS WOULD PUT THEM INTO LOCATIONS SUCH AS PERRY, HANCOCK, OHIO, AND BUTLER COUNTIES BY AROUND 1230 TO 1 PM CDT (130 TO 2 PM EDT). THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS, VERY FREQUENT CLOUD TO GROUND LIGHTNING, AND A PERIOD OF TORRENTIAL RAINFALL. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR UPDATES AS THEY ARE ISSUED. XXV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 117 PM EDT MON JUL 5 2004 INZ083-089-KYZ023-024-026-027-061-070-051800- BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-GRAYSON KY-HANCOCK KY-LOGAN KY- OHIO KY-PERRY IN- INCLUDING THE CITIES OF...HARDINSBURG...JASPER...LEITCHFIELD... RUSSELLVILLE 1217 PM EST (1217 PM CDT) MON JUL 5 2004 ...THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS NOW OVER FAR SOUTHWESTERN INDIANA AND WESTERN KENTUCKY IS EXPECTED TO CONTINUE TRACKING EAST SOUTHEASTWARD THROUGH THE EARLY AFTERNOON HOURS. SHOULD THESE STORMS MAINTAIN THEIR CURRENT STRUCTURE AND SPEED, THIS WOULD PUT THEM INTO LOCATIONS SUCH AS DUBOIS, PERRY, HANCOCK, OHIO, BUTLER, AND LOGAN COUNTIES BY AROUND 1 TO 130 PM CDT (2 TO 230 PM CDT). THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS, VERY FREQUENT CLOUD TO GROUND LIGHTNING, AND A PERIOD OF TORRENTIAL RAINFALL. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR UPDATES AS THEY ARE ISSUED. XXV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 117 PM EDT MON JUL 5 2004 INZ083-089-KYZ023-024-026-027-061-070-051800- BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-GRAYSON KY-HANCOCK KY-LOGAN KY- OHIO KY-PERRY IN- INCLUDING THE CITIES OF...HARDINSBURG...JASPER...LEITCHFIELD... RUSSELLVILLE 1217 PM EST (1217 PM CDT) MON JUL 5 2004 ...THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS NOW OVER FAR SOUTHWESTERN INDIANA AND WESTERN KENTUCKY IS EXPECTED TO CONTINUE TRACKING EAST SOUTHEASTWARD THROUGH THE EARLY AFTERNOON HOURS. SHOULD THESE STORMS MAINTAIN THEIR CURRENT STRUCTURE AND SPEED, THIS WOULD PUT THEM INTO LOCATIONS SUCH AS DUBOIS, PERRY, HANCOCK, OHIO, BUTLER, AND LOGAN COUNTIES BY AROUND 1 TO 130 PM CDT (2 TO 230 PM EDT). THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS, VERY FREQUENT CLOUD TO GROUND LIGHTNING, AND A PERIOD OF TORRENTIAL RAINFALL. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR UPDATES AS THEY ARE ISSUED. XXV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 212 PM EDT MON JUL 5 2004 INZ078-079-090>092-KYZ024-025-027>034-038-045-053-061>063-070>074- 052000- ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN- EDMONSON KY-FLOYD IN-GRAYSON KY-HARDIN KY-HARRISON IN-HART KY- HENRY KY-JEFFERSON KY-JEFFERSON IN-LARUE KY-LOGAN KY-MEADE KY- NELSON KY-OLDHAM KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TRIMBLE KY-WARREN KY- INCLUDING THE CITIES OF...LOUISVILLE...BOWLING GREEN...SHELBYVILLE... RUSSELLVILLE...HARDINSBURG...GLASGOW...FRANKLIN...ELIZABETHTOWN... BARDSTOWN...NEW ALBANY AND CORYDON 212 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS MOVING INTO NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA... AT 209 PM EDT (109 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS FROM NEAR JASPER INDIANA SOUTHWARD TO NEAR HOPKINSVILLE KENTUCKY. THIS BAND OF STORMS WAS MOVING EAST AT 35 TO 40 MPH. THIS LINE OF STORMS WILL AFFECT BRANDENBURG...HARDINSBURG...LEITCHFIELD AND BOWLING GREEN BY 315 PM EDT (215 PM CDT)...AND BEGIN TO AFFECT THE LOUISVILLE METRO AREA...ELIZABETHTOWN...SHEPARDSVILLE AND HORSE CAVE BY 345 PM EDT (245 PM CDT). THIS LINE OF STORMS IS CAPABLE OF PRODUCING TORRENTIAL RAINS...WIND GUSTS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLY SOME HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
48 thunderstorm wind, 3 hail. Local standard time, as filed.
Numerous trees and power lines were downed.
Trees were downed. A spotter estimated wind speeds of up to 70 mph.
A spotter estimated a 60 mph gust.
Trees were downed along Highway 70.
Trees were downed.
Trees and power lines were downed.
Trees were downed.
The roof was blown off a building.
Numerous trees were downed.
Trees and power lines were downed.
Trees were downed.
Trees and power lines were downed.
Trees and power lines were downed.
A 79 mph wind gust was measured at the Environmental Science Building at Western Kentucky University. Some weather instruments on the roof of the building were damaged.
Trees and power lines were downed.
A mobile home was blown about three feet off its foundation. Bales of hay were blown over.
Trees and power lines were downed.
Numerous trees were downed.
Numerous trees and power lines were downed.
Numerous trees were downed.
A spotter reported a 65 mph wind gust. Downed trees were also blocking roads in the area.
Numerous trees were downed.
Numerous trees were downed.
Trees were downed.
Numerous trees and power lines were downed.
Numerous trees were downed countywide. A large tree was blown on to a house in Campbellsville.
Part of a barn roof was blown off. Trees were downed.
Trees were downed.
A barn was blown down.
Trees were downed.
Trees and power lines were downed.
A large tree limb was blown on to a car.
Trees were blown down.
Trees were downed.
A tree and some large limbs were downed.
Several large trees were blown down.
Trees were downed.
Trees and power lines were downed.
Numerous trees were downed.
A tree was downed across a county highway. Large limbs were also downed.
Trees were downed.
One large tree and several large limbs were blown down.
Numerous trees and power lines were blown down.
Trees were blown down throughout the town.
Power lines were down in Lancaster and Paint Lick. Trees were down countywide.
Trees were downed.
Trees were downed.
A few trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416226, 5416227, 5416228, 5416229, 5416230, 5416231, 5416232, 5416233, 5416308, 5416309, 5416310, 5416311, 5416312, 5416313, 5416221, 5416220, 5416222, 5416430, 5416223, 5416314, 5416315, 5416316, 5416317, 5416318, 5416319, 5416320, 5416321, 5416322, 5416323, 5416324, 5416325, 5416326, 5416327, 5416328, 5416329, 5416330, 5416331, 5416224, 5416418, 5416419, and more.